Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 183, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 3, 1997, 6:55 PM CDT for Hand County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 3, 1997, 6:55 PM CDT (23:55 UTC)
- Expired
- Aug 3, 1997, 7:40 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Hand County, SD
The radar
The Aberdeen radar (KABR), 111 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 6:55 PM CDT | Hail 1 | Polo, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 175 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1541 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 032355 RRA SVRABR SDC059-040040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 655 PM CDT SUN AUG 3 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN HAND COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 740 PM CDT * SOME LOCATIONS AFFECTED POLO AROUND 658 PM CDT * AT 652 PM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL 43 MILES EAST OF GETTYSBURG OR 1 MILE WEST OF POLO MOVING EAST AT 20 MPH. THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. GS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:46 AM CDT, 8 hours 9 minutes earlier.
Area forecast discussion, Aug 3, 10:46 AM CDT, 8 hours 9 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1040 AM CDT SUN AUG 3 1997 HAVE UPDATED ENTIRE PACKAGE...MOSTLY TO MAKE MINOR ADJUSTMENTS TO TEMPERATURES AND TO FRESHEN WORDING. HAVE INTORDUCED 20 PCT POPS IN BIG STONE/TRAVERSE COUNTIES. WEAK FRONT IN ND SHUD DRIFT SOUTH DURING THE AFTERNOON...AND THERE IS STILL PLENTY OF INSTABILITY AROUND. MODIFIED SOUNDING FOR ABR GIVES LI OF -7 AND CAPE AROUND 2500 J/KG. .ABR...NONE MIDDLEBROOKE
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:22 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 33 min |
| Aug 3, 6:15 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter | 30 min |
| Aug 3, 6:37 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.